News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: Chronic sinusitis in 6 yr old


 Kim Nguyen - Tue Jul 12, 2005 10:36 am

Hello, My son has chronic sinusitis which has not responded to 12 days Augmentum, 2 weeks Singulair, 2 weeks Rhinocort aqua. Then he had a ct scan, which all I know is his maxillary was completely opaque, his ethmoid as well as his splenoid was involved and his ostia was blocked all unilaterally. He was also born with microtia,, atresia had ear reconstruction for the inner ear in 03 and had his adenoids ou Jan. 05. After the ct scan, the ent gave him 2 weeks of Omnicef, which also did not work. His ped. now has him on 2 weeks biaxin, we are on day7 and see no improvement. The ped said I would see if it would work in one week and I see no change. He had a RAST last week for dust mites, asperilligus as well as pets, which we don't have any. Should I call about continuing the biaxin ,? He has drainage coming from his repaired atreic ear, which is clear and watery, so now he is also on ciprodex ear drops for a week. Is there a possibility that the ear prob. is in any way coming from the sinusitis? He has not had drainage of this type since he has had the ear rebuilt, so I find this odd. If the asperiligus comes back positive, would that then be indicitave that the sinusitis may be a allergic reaction to the mold, and could that be why no antibiotics are working? He is back on Rhinocort Aqua, now as well, but his ped. said his one side of his nose was completely swollen shut. Are there any benefits to continuing the biaxin for the next 7 days? I am afraid all these antibiotics may cause another yeast infection in his repaired ear, as he had a yeast inf. in there in Feb. as well. I am aware this looks rather complicated, and I apologize. I unfortunately have had very few of my questions anwered at this point, and we are one month out from having had the ct scan, and all the ent said was that's some sinusitis. So any answers you may be able to speculate on would be very helpful. I understand you can not give med. advice, but if you could tell me if biaxin would work by now if it were going to work, as well as explain the signifigance of a pos. asperilligus rast, as well as speculate on the poss. that the clear watery drainage might be coming from the sinusitis I would find itr ever so useful for my next conversation with the ent, which will not be for another 2 weeks. The not knowing anything can really get to a mom! Thanks in advance, Kim
 Dr. Heba Ismail - Wed Jul 13, 2005 12:23 pm

Dear Kim,
As for the continuation of Biaxin, you should know that in most cases of antibiotic use, a doctor chooses an antibiotic based on the most likely cause of the infection. If an antibiotic is stopped in midcourse, the bacteria may be partially treated and not completely killed, causing the bacteria to be resistant to the antibiotic. This can cause a serious problem if those now-resistant bacteria grow enough to cause a reinfection. It wouldn't harm, though, if you'd like to call your doctor to give him feedback and see if he'd like to continue with Biaxin.
As for the clear ear discharge, it is likely to be the result of the sinusitis. As you probably know, this area, the ear, nose and throat, is like a network of connections, so the congestion resulting from the sinusitis is also causing congestion in the ear and the resulting clear watery discharge.
I believe you are referring in your description to the condition known as 'Allergic fungal sinusitis'.
Patients in this case present with symptoms of chronic sinusitis, which may include facial pressure, headache, nasal stuffiness, discharge, and cough. The condition is usually suspected in individuals with intractable sinusitis and nasal polyposis.
These patients usually have atopy and have had multiple surgeries by the time of diagnosis. CT scan of the sinuses reveals opacification with concretions and/or calcifications. The treatment of choice generally is surgery.
I hope I have clarified matters for you.
 Kim Nguyen - Wed Jul 13, 2005 2:18 pm

Dear Dr. ,Thank you so much for your reply....Today the ped. wants me to try 5 day course of systematic steroids for my sons sinusitis. My only concern is that if this is a fungal allergy sinusitis, would the steroids have a bad effect on his condition. I feel certain I have read that steroids should not be used if it is fungal? Unfortuantely, I have done so much research into this that I cannot find where I read that, or is that only in invasive fungal sinusitis, not allergic? I should finally hear the results of the rast tommorow and then have a better idea, I hope as to if this is fungal allergy or another allergy. Thanks , Kim
 Dr. Heba Ismail - Fri Jul 15, 2005 6:15 am

Hello Kim,
In case of allergic fungal sinusitis, steroids are given usually after surgery. However, we are not yet sure of our diagnosis, and it is up to your doctor to decide on what he/she thinks is appropriate for your child's condition.
You could also wait till the results of the RAST come out.
 Kim Nguyen - Fri Jul 15, 2005 1:50 pm

Thanks again for your prompt response! His RAST came back completely negative, completely. The Biaxin seems to have shown some improvement, however we are allmost at the end of his 14 days on it. Can you tell me what the chances are that he will rebound once he ends his biaxin? I am afraid when he ends the course, his sinusitis will come back.I am afraid it was the anti immflamatory action of the biaxin, not the antibiotic properties? I guess time will tell, but is it common , once the biaxin is finished, for the sinusitis to return? We have not started the oral steroids as of yet, I want to see if he continues to improve while he finishes the antibiotcs. Do you think he should have any skin testing done for allergens since the rast came back completely negative, or does that mean allergies are not a concern? Thanks again for your input, you have been very helpful, and I do appreciate it, Kim
 Dr. Heba Ismail - Fri Jul 22, 2005 7:10 am

RAST traditionally has been considered less sensitive than skin testing during the investigation of allergy involving fungi. This has been attributed to technical problems.
So the answer to your question is no, a negative RAST does not mean that allergies are not a concern.
 tapehead - Mon Aug 17, 2009 7:11 pm

We recently had a CT Scan on our 8 year old daughter and are considering a balloon sinuplasty procedure. We have done some research and it has been approved for kids.

We are a little freaked out but can't let our daughter know that - :)

EVERYONE, hug your little ones and help them stay well!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here